C. Diff Infection: A Growing Health Concern

C. diff is a bacteria that can cause mild to severe diarrhea and inflammation of the colon. It is also referred to as Clostridium difficile. We can’t avoid C. diff because it naturally lives everywhere: in the air, water and feces. Many of us may even have this bacteria in our intestines without any symptoms. C. diff infection is a growing health concern in the medical community.

There are many reasons why doctors worry about C. diff:

  1. The frequency of C. diff infection is on the rise.
  2. We are seeing more severe cases of C. diff infection.
  3. C. diff infections are becoming more difficult to treat as C. diff becomes more resistant to drugs.
  4. C. diff is now more likely to re-occur after the initial infection.

Risk factors for C. diff infection

The CDC estimates that just under 500,000 people a year are diagnosed with a C. diff infection. The most common risk factors include:

Antibiotic use: Most people that have C. diff get the infection after taking antibiotics. These categories of antibiotics are more likely to increase your risk: fluoroquinolones, cephalosporins, penicillins, and clindamycin. When you take antibiotics they can destroy good, helpful bacteria which are protective against a buildup of C. diff bacteria.

Older population: People 65 and older have up to a 10X greater risk than younger people.

Hospitalization: People who are in the hospital or were recently hospitalized are at greater risk.

Long-term care: People in nursing homes are at greater risk.

Certain health conditions: This includes people with a weakened immune system or people diagnosed with colorectal cancer or an inflammatory condition such as IBD.

Previous C. diff infection: The recurrence rate of infection can vary greatly but happens in about 30% of cases.

Of concern to doctors in recent years, is an increase in infections in the community outside of hospitals or nursing homes. Many of these C. diff infections involve people considered low risk: younger, healthier people without a history of antibiotic use.

C. diff symptoms

Symptoms can occur 5-10 days after starting a regime of antibiotics. However, onset can vary greatly… symptoms may not occur until up to 10 weeks.

People with a mild case of C. diff infection will experience watery diarrhea about 3 times a day for several days along with mild cramping. In these cases, the infection may clear up on its own.

More severe cases can cause serious symptoms including:

  • Diarrhea more than 10 times a day (the diarrhea will have a strong smell)
  • Abdomal cramping and pain
  • Fever
  • Dehydration
  • Elevated heart rate
  • Loss of appetite
  • Nausea
  • Blood or pus in the stool

Treatment for C. diff

You should seek medical attention if you have taken an antibiotic and are experiencing 3 or more watery stools a day for the previous 2 days. Seek immediate attention if the diarrhea is accompanied by a new fever, severe abdominal pain, and/or blood or pus in the stool. If untreated, some cases can lead to very serious complications and potentially death.

Antibiotics are the main course of action against C. diff infection. This may sound strange since the majority of cases are caused by antibiotics. Different types of antibiotics are prescribed. Probiotics are also prescribed to help restore the balance of good bacteria.

In more serious cases, surgery or a fecal transplant may be required.

Reducing your risk of C. diff infection

There are a few steps you can take to reduce your risk of C. diff infection. Thorough handwashing with soap and water is very important. We are finding that this method is better than hand sanitizing lotions which are becoming resistant to C. diff. Handwashing is especially important if you are in a healthcare setting or have visited one.

Before taking antibiotics, always talk with your doctor or your dentist about the necessity of taking an antibiotic. Find out if there are any other treatment options.

And finally, if you are prescribed medicine on an ongoing basis to reduce stomach acid such as proton pump inhibitors, talk with your doctor about the need as well as alternatives. Recent studies show that these drugs may increase your risk for infections because they suppress acid which could help kill C. diff bacteria.

The providers at Richmond Gastroenterology diagnose and treat C. diff infection. Contact us to schedule an appointment.

 Disclaimer: This blog article is intended to be informative and is not medical advice.